Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS Las Vegas, NV

July 2, 2016Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 2, 2016, 1:26 AM PDT for Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2016, 1:26 AM PDT (08:26 UTC)
Expired
Jul 2, 2016, 2:15 AM PDT
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 1:30 AM PDTTSTM WND DMG1 N Bullhead City, AZNINE POWER POLES DOWN IN BULLHEAD CITY AND MOHAVE VALLEY WITH SCATTERED POWER OUTAGES THROUGHOUT THE AREA. TIMING AND DURATION ESTIMATED BASED ON RADAR. THE DURATION OF THE TSTM WND DMG EVENT WAS 30 MINUTES.
Jul 2, 1:30 AM PDTTSTM WND DMG2 S Fort Mohave, AZSEVERAL TREES DOWN IN MOHAVE VALLEY WITH MINOR STRUCTURAL DAMAGE ALSO REPORTED. SEVERAL PHOTOS POSTED TO SOCIAL MEDIA. ONSET TIME BASED ON SOCIAL MEDIA POSTS. DURATION ESTIMATED FROM RADAR. THE DURATION OF THE TSTM WND DMG EVENT WAS 30 MINUTES.
Jul 2, 1:35 AM PDTTSTM WND GST 611 N Bullhead City, AZSEVERE WINDS OCCURRED FROM 115 TO 135 AM.
Jul 2, 1:35 AM PDTTSTM WND GST 615 Nne Bullhead City, AZSEVERE WINDS OCCURRED FROM 115 TO 135 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS55 KVEF 020826
SVRVEF
AZC015-CAC071-NVC003-020915-
/O.NEW.KVEF.SV.W.0042.160702T0826Z-160702T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
126 AM PDT SAT JUL 2 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 215 AM PDT/215 AM MST/

* AT 125 AM PDT/125 AM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED OVER BULLHEAD CITY...AND MOVING EAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BULLHEAD CITY...LAUGHLIN...NEEDLES...OATMAN...MESQUITE CREEK...
  MOHAVE VALLEY...BIG BEND REC AREA...MOJAVE RANCH ESTATES...
  GOLDEN VALLEY AND WILLOW VALLEY.

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 138
AND 139.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3520 11471 3523 11429 3489 11427 3487 11468
TIME...MOT...LOC 0825Z 251DEG 24KT 3517 11454 

$$

BP
2 follow-up statements
404 
WWUS55 KVEF 020858
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
158 AM PDT SAT JUL 2 2016

AZC015-CAC071-NVC003-020915-
/O.CON.KVEF.SV.W.0042.000000T0000Z-160702T0915Z/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
158 AM PDT SAT JUL 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM
PDT/215 AM MST/ FOR WEST CENTRAL MOHAVE...EAST CENTRAL SAN BERNARDINO
AND SOUTH CENTRAL CLARK COUNTIES...

AT 157 AM PDT/157 AM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR OATMAN...OR 12 MILES EAST OF BULLHEAD
CITY...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BULLHEAD CITY...LAUGHLIN...NEEDLES...OATMAN...MESQUITE CREEK...MOHAVE
VALLEY...BIG BEND REC AREA...MOJAVE RANCH ESTATES...GOLDEN VALLEY AND
WILLOW VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3523 11430 3489 11427 3487 11468 3520 11471
TIME...MOT...LOC 0857Z 283DEG 12KT 3511 11434 

$$

BP
204 
WWUS55 KVEF 020911
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 AM PDT SAT JUL 2 2016

AZC015-CAC071-NVC003-020921-
/O.EXP.KVEF.SV.W.0042.000000T0000Z-160702T0915Z/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
211 AM PDT SAT JUL 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE...EAST
CENTRAL SAN BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES WILL EXPIRE
AT 215 AM PDT/215 AM MST/...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3523 11430 3489 11427 3487 11468 3520 11471
TIME...MOT...LOC 0908Z 251DEG 24KT 3511 11434 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:49 PM PDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jul 1, 2:49 PM PDT, 10 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
249 PM PDT FRI JUL 1 2016

.SYNOPSIS...Monsoonal moisture will linger over the region
through Saturday and fuel thunderstorms across the Mojave Desert
region...especially during the afternoon and evening. Drier air is
expected to work into the region Sunday bringing an end to
thunderstorms and a warming trend for the rest of the holiday
weekend and much of next week.
&&

.SHORT TERM...through Sunday night.

Confidence is increasing in the scenario of thunderstorms over
Central Nevada expanding and propagating southward with associated
widespread gusty winds blasting into southern Nevada and northwest
Arizona this evening between 8 PM and midnight. Thunderstorms will
likely persist after midnight as they move south toward Laughlin-
Bullhead City, Needles Lake Havasu and Kingman. The HRRR model has
been indicating this trend for the past several runs and it makes
sense given the latest developments. North-south steering flow will
push storms into a high CAPE environment after nearly full heating
this afternoon.

The circulation over central California, which was enhancing the
convection over central Nevada, is forecast to dig toward Point
Conception Saturday afternoon which will increase a dry southwest
mid level flow across the region. However...the moist layer below
700 mb will be a little slow to exit and should provide fuel for
isolated to scattered thunderstorms across southern Nevada and
northwest Arizona Saturday before the dry air invading from the
southwest finally dominates and brings thunderstorm chances to an
end by Sunday.

.LONG TERM...Monday through Friday.

A dry pattern is still expected for our forecast area much of next
week due to persistent dry southwest flow due to a broad weak trough
over the Pacific Northwest which will shunt the closed mid level
high over Texas and northern Mexico.
&&

.AVIATION...For McCarran...It is looking likely that thunderstorms
pushing down from south central Nevada will impact the Las Vegas
Valley with strong northwest-north winds between 8 PM and 11 PM PDT
this evening. Potential air traffic impacts are substantial, with
chances of convection at the terminal and in the flight corridors.
Thunderstorms will move to the south after midnight and continue to
impact the Peach Springs corridor. A chance of thunderstorms exists
again Saturday for the mountains around the Las Vegas Valley but
confidence is low that it will impact the terminal.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered showers and thunderstorms will impact most of
the region this afternoon and evening. Most of the other storm
development is expected this afternoon over central Nevada then a
large complex of thunderstorms will push down through southern
Nevada and northwest Arizona between 02Z and 10Z. Gusty outflow
winds are likely with this complex late this afternoon and evening.
Lower cigs near storms are also possible. Thunderstorms will
dissipate overnight as the move past Kingman and Lake Havasu.
Isolated to scattered thunderstorms will still be possible across
southern Nevada and northwest Arizona Saturday afternoon and evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Strong thunderstorms winds will be possible across southern Nevada
and northwest Arizona later this evening through early Saturday
morning. Flash flooding will also be a concern with any
thunderstorms especially across Mohave, Clark, and San Bernardino
Counties.
&&

Short Term/Long Term/Aviation...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 1, 7:43 PM PDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
743 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      8 NE SHOSHONE           36.06N 116.19W
07/01/2016                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS THE
            CLOSURE OF STATE HIGHWAY 178 FROM THE NEVADA
            STATE LINE TO SHOSHONE AND STATE HIGHWAY 172
            FROM SHOSHONE TO DEATH VALLEY JUNCTION OWING
            TO FLASH FLOODING. TIME OF ONSET
            APPROXIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 1, 8:11 PM PDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      1 WSW CALIENTE          37.61N 114.53W
07/01/2016                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFF REPORTED THE CLOSURE
            OF STATE HIGHWAY 317 SOUTH OF CALIENTE OWING
            TO FLASH FLOODING.

&&

CMS
Local storm report, Jul 1, 9:17 PM PDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     19 N MERCURY            36.94N 116.04W
07/01/2016  M58 MPH          NYE                NV   MESONET

            MESONET STATION NNSS - A06 /A06AE/.

&&

CMS
Local storm report, Jul 1, 10:03 PM PDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1003 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     NON-TSTM WND GST 3 SSW MERCURY           36.62N 116.02W
07/01/2016  M68 MPH          NYE                NV   ASOS

            ASOS STATION DESERT ROCK AIRPORT /DRA/.

&&

CMS
Local storm report, Jul 1, 10:11 PM PDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1011 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     3 SSW MERCURY           36.62N 116.02W
07/01/2016  M68 MPH          NYE                NV   ASOS

            ASOS STATION DESERT ROCK AIRPORT /DRA/.

&&

CMS
Local storm report, Jul 1, 10:55 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1055 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     1 NW PAHRUMP            36.22N 116.00W
07/01/2016  E60 MPH          NYE                NV   TRAINED SPOTTER

            BLOWING DUST ALSO REPORTED.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:20 PM PDTFlash Flood WarningVEFLincoln6 hr
Jul 1, 7:52 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 1, 8:27 PM PDTSevere Thunderstorm WarningVEFClark63 min
Jul 1, 8:50 PM PDTSevere Thunderstorm WarningVEFClark55 min
Jul 1, 9:18 PM PDTSevere Thunderstorm WarningVEFClark, Nye57 min
Jul 1, 9:22 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 1, 9:38 PM PDTSevere Thunderstorm WarningVEFClark37 min
Jul 1, 10:14 PM PDTSevere Thunderstorm WarningVEFClark46 min
Jul 1, 10:20 PM PDTSevere Thunderstorm WarningVEFClark40 min
Jul 1, 10:20 PM PDTSevere Thunderstorm WarningVEFNye25 min
Jul 1, 10:45 PM PDTSevere Thunderstorm WarningVEFClark, Nye30 min
Jul 1, 11:15 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jul 1, 11:28 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 1, 11:45 PM PDTFlash Flood WarningVEFClark, Nye3 hr
Jul 2, 12:13 AM PDTAreal Flood AdvisoryVEFClark2 hr
Jul 2, 12:57 AM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 2, 3:45 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jul 2, 3:56 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 1, 5:26 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 1, 8:41 PM PDTFlash Flood WarningVEFInyo4 hr
Jul 2, 12:19 AM PDTSevere Thunderstorm WarningVEFMohave27 min
Jul 2, 12:33 AM PDTFlash Flood WarningVEFMohave5 hr
Jul 2, 1:33 AM PDTFlash Flood WarningVEFMohave3 hr
Jul 2, 1:52 AM PDTSevere Thunderstorm WarningVEFMohave53 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in California, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.